Minnesota, 2010Tornadoes and Hail in Minnesota, July 14, 2010
July 14, 2010 · NWS MPX · 20 events in 8 counties and zones
The morning of Wednesday July 14th had a complex of severe thunderstorms moving across eastern North Dakota, into portions of west-central and central Minnesota. Embedded bow echoes caused considerable damage across northern Douglas County before 8 am.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $119,000
- Crop damage
- $60,000
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The morning of Wednesday July 14th had a complex of severe thunderstorms moving across eastern North Dakota, into portions of west-central and central Minnesota. Embedded bow echoes caused considerable damage across northern Douglas County before 8 am. This complex moved eastward during the morning, and intensified across portions of east-central Minnesota and west-central Wisconsin. Several waves of thunderstorms developed across west-central Wisconsin and began to reform westward into Minnesota by the early afternoon. Several supercells developed across the southern Twin Cities metro area and became tornadic near Northfield, Minnesota. These storms quickly moved into west-central Wisconsin where more tornadoes developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 14, 5:52 AM CST, 12 minutes earlier.
Area forecast discussion, Jul 14, 5:52 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
652 AM CDT WED JUL 14 2010
.UPDATE...
12Z AVIATION DISCUSSION ADDED BELOW.
&&
.DISCUSSION...
SIGNIFICANT SEVERE WEATHER EVENT WILL LIKELY UNFOLD ACROSS THE FA
TODAY AS A LOW PRESSURE SYSTEM AND COLD FRONT PUSH THROUGH DURING
THE AFTERNOON AND EVENING HOURS. THUNDERSTORMS CONTINUE TO MOVE
ACROSS EASTERN ND EARLY THIS MORNING NEAR THE NOSE OF THE LOW
LEVEL JET AND JUST NORTH OF +12 DEG C AT 700 MB. INDICATIONS ARE
FOR THE COMPLEX TO CONTINUE TO DRIVE EAST THIS MORNING...HOPEFULLY
PASSING JUST NORTH OF OUR MN CWA AS THE CAP BUILDS NORTHWARD. HOWEVER...
MORE STORMS WILL LIKELY DEVELOP ALONG THE COLD FRONT DURING THE
MORNING ACROSS SD AND REACH INTO WEST CENTRAL MN WITH SEVERE
STORMS LIKELY.
COMPLICATING MATTER TODAY ARE DEW POINTS FORECAST INTO THE MIDDLE
TO UPPER 70S ACROSS SOUTHERN AND EASTERN MN AND WEST CENTRAL WI.
THESE DEW POINTS ARE ALREADY INTO SD/NE AND WESTERN IA. COUPLE
THAT WITH HIGHS REACHING AROUND 90 TO THE LOWER 90S RESULTS IN
HEAT INDICES FROM 100 TO 105 DEGREES ACROSS SOUTH CENTRAL MN
THROUGH THE TWIN CITIES AND PORTIONS OF WEST CENTRAL WI. THESE
AREAS SHOULD NOT SEE CONVECTION UNTIL MID TO LATE AFTERNOON...SO
THIS RESULTED IN A HEAT ADVISORY BEING ISSUED. IT WILL BE VERY
UNCOMFORTABLE THIS AFTERNOON WITH THE UPPER 70S DEW POINTS. THE
HEAT ADVISORY RUNS FROM NOON UNTIL 6 PM.
BIGGEST CONCERN FOR THE DAY IS THE POTENTIAL FOR TORNADOES HERE
IN THE TWIN CITIES AS WELL AS POINTS EAST AND SOUTH. AS WE GET
CLOSER TO THE EVENT...MODEL SOLUTIONS ARE SUGGESTING THAT THE
INITIAL LOW CURRENTLY OVER SD WILL LIFT INTO NORTHERN MN TODAY
WHILE ANOTHER LOW DEVELOPS ALONG THE FRONT BY 21Z OVER THE
TWIN CITIES. THIS SECOND LOW WILL BE ACCOMPANIED BY SURFACE TO
3KM CAPE AOA 200 J/KG...ALONG WITH TREMENDOUS SHEAR. LOCAL
TORNADO PROBABILITIES SKYROCKET ACROSS THE TWIN CITIES METRO AREA
BY 21Z. THE HRRR IS CATCHING ON TO HAVING A SUPERCELL NEAR THE
SOUTHWEST METRO IN THE 20-21Z TIME FRAME. HENCE...A VERY DANGEROUS
AFTERNOON/EVENING IS SETTING UP AS STORMS EXPLODE OVERHEAD AND TO
THE SOUTH. THESE WILL PUSH ACROSS THE WI CWA AND SE MN THROUGH
EARLY EVENING WITH PRECIP MAINLY OVER BY 06Z.
LITTLE CHANGED IN THE GRIDS BEYOND TONIGHT WITH ENERGY SPENT ON
THE DAY/EVENING AHEAD. IT STILL LOOKS LIKE SATURDAY AFTERNOON/SATURDAY
NIGHT COULD BRING ANOTHER CHANCE OF SEVERE WEATHER.
&&
.AVIATION.../12Z TAF ISSUANCE/
VERY ACTIVE PERIOD AHEAD THROUGH 03Z THU AS A STRONG COLD FRONT
SWEEPS ACROSS TERMINALS. FIRST CONCERN THIS MORNING IS CONVECTION
UP BY AXN. THIS ACTIVITY HAS BEEN GOING ALL NIGHT SINCE SW NODAK
AND HAS BEEN RUNNING JUST NORTH OF A WARM FRONT ASSOCIATED WITH A
LOW MOVING ACROSS SODAK. THIS ACTIVITY LOOKS TO CLIP AXN...STAYING
MOSTLY NORTH...AND BASED ON LOCATION OF 14C ISOTHERM AT H7...IT
SHOULD ALSO STAY NORTH OF STC...THOUGH CURRENT RADAR IMAGERY DOES
SHOW SOME SCATTERED SHOWER ACTIVITY WILL SNEAK THROUGH THERE THIS
MORNING. FOR THIS AFTERNOON EXTREMELY UNSTABLE ENVIRONMENT WILL BE
IN PLACE AHEAD OF THE WARM FRONT...THOUGH EARLY TRANSMISSION FOR
12Z KMPX SOUNDING SHOWS A VERY STOUT CAP IS IN PLACE /750 MB WARM
NOSE IS +18C/...WHICH WILL MUDDY THE WATERS TODAY. BASED AFTERNOON
THUNDERSTORM FORECAST ON HRRR SOLUTIONS...WHICH HAVE BEEN PRETTY
CONSISTENT WITH DEVELOPING CONVECTION AROUND 19Z BTWN RWF AND MSP.
WHEN THUNDERSTORMS DO DEVELOP...MLCAPES IN THE 3000-5000 J/KG
RANGE WILL RESULT IN EXPLOSIVE GROWTH IN THUNDERSTORMS...WHICH
WILL LIKELY QUICKLY BE SEVERE. THIS WILL NEED TO MONITORED VERY
CLOSELY THROUGH THE AFTERNOON AS SIGNIFICANT IMPACTS ARE POSSIBLE
AT MSP/RNH/EAU. FRONT WILL CLEAR EAU BY 03Z...WHEN ALL TSRA SHOULD
BE DONE. FOR WINDS...WILL BE GUSTY THIS MORNING WITH 40 KT LLJ
SITTING OVHD...BUT WILL DIMINISH THROUGH THE AFTERNOON OUTSIDE OF
CONVECTION. DIRECTIONS WILL BE SE TO START AND TEND MORE WRLY
BEHIND THE FRONT.
KMSP...CONFIDENCE IN SIGNIFICANT TSRA ACTIVITY IMPACTING THE VCNTY
OF THE FIELD HIGH AT THIS POINT...BASED ON FORECASTS FROM SEVERAL
RUNS OF THE RUC NOW SHOWING THE CAP BREAKING AT MSP AROUND 21Z.
HARD TO SAY AT THIS POINT IF THE FIELD WILL TAKE A DIRECT
HIT...BUT DENSE COVERAGE OF TSRA EXPECTED AROUND THE TWIN CITIES
WILL LIKELY CREATE HAVOC IN SOME OF THE DEPARTURE/ARRIVAL GATES.
ONCE THIS ACTIVITY MOVES THROUGH...WILL HAVE VERY QUIET WEATHER TO
END THE TAF AS WINDS TURN TO THE WEST.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR BLUE
EARTH-BROWN-CARVER-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
HENNEPIN-LE SUEUR-MARTIN-NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-
STEELE-WASECA-WASHINGTON-WATONWAN.
WI...HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-ST. CROIX.
&&
RAH/MPGHazardous weather outlook, Jul 14, 3:22 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 AM CDT WED JUL 14 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
422 AM CDT WED JUL 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE OUTLOOK AREA TODAY AND EARLY TONIGHT AS A LOW PRESSURE SYSTEM
AND COLD FRONT MOVE THROUGH. SEVERE THUNDERSTORMS ARE POSSIBLE
THIS MORNING ACROSS WESTERN AND CENTRAL MINNESOTA...WITH THE
SEVERE THREAT SHIFTING INTO EASTERN AND SOUTHERN MINNESOTA THIS
AFTERNOON AND ACROSS WEST CENTRAL WISCONSIN DURING THE LATE
AFTERNOON AND EVENING HOURS. VERY LARGE HAIL...DAMAGING WINDS AND
A FEW TORNADOES ARE POSSIBLE WITH THE STORMS TODAY AND EARLY
TONIGHT.
IN ADDITION TO THE SEVERE WEATHER THREAT TODAY...A HEAT ADVISORY
IS IN EFFECT FOR THIS AFTERNOON FOR EAST CENTRAL AND SOUTH
CENTRAL MINNESOTA AND MUCH OF WEST CENTRAL WISCONSIN. HIGH
TEMPERATURES NEAR 90 COUPLED WITH DEW POINTS RISING INTO THE
MIDDLE TO UPPER 70S WILL RESULT IN HEAT INDICES FROM 100 TO 105
DEGREES. THE HEAT ADVISORY INCLUDES THE TWIN CITIES METROPOLITAN
AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL RETURN AGAIN SATURDAY INTO SATURDAY
NIGHT AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND EARLY
TONIGHT.
RAH
Event by event
7 hail, 6 thunderstorm wind, 4 funnel cloud, 3 tornado. Local standard time, as filed.
Thunderstorm Wind, Douglas
- When
- July 14, 6:04 AM CST to 6:06 AM CST
- Where
- Douglas County, 0.57 mi SSW of Brandon to 0.45 mi S of Brandon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 45.962, -95.604
Straight line winds caused several 12 inch diameter trees to be blown down, along with a trailer flipped over near Brandon, Minnesota.
Hail, Douglas
- When
- July 14, 6:18 AM CST
- Where
- Douglas County, 0.84 mi SW of Miltona
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.040, -95.310
Hail, Todd
- When
- July 14, 6:32 AM CST
- Where
- Todd County, 7.5 mi WSW of Gutches Grove
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.920, -95.120
Hail, Todd
- When
- July 14, 6:41 AM CST to 6:52 AM CST
- Where
- Todd County, 2.07 mi N of Gutches Grove to 1.04 mi ENE of Long Prairie
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.980, -94.970
Several reports of large hail, up to the size of half dollars, were observed from west of Long Prairie, to east of Long Prairie, Minnesota.
Hail, Todd
- When
- July 14, 7:02 AM CST
- Where
- Todd County, 4.21 mi NE of Pillsbury
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.980, -94.650
Hail, Scott
- When
- July 14, 1:09 PM CST
- Where
- Scott County, 0.69 mi S of New Market
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.570, -93.350
Thunderstorm Wind, Scott
- When
- July 14, 1:10 PM CST to 1:14 PM CST
- Where
- Scott County, 2.94 mi SSE of Credit River to 3.58 mi SSE of Credit River
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.639, -93.363
A National Weather Service Storm Survey and the local emergency manager concluded that straight-line winds caused considerable damage to a sub-division southeast of Credit River Township. Numerous trees were uprooted or blown down along with a camper that rolled over.
Tornado, Dakota
- When
- July 14, 1:20 PM CST to 1:27 PM CST
- Where
- Dakota County, 6.04 mi W of Northfield to 3.48 mi NW of Northfield
- Rating
- EF0
- Path length
- 3.5 mi
- Path width
- 75 yd
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.482, -93.291
A National Weather Service Storm Survey Team determined an EF-0 Tornado occurred with a broken path length of approximately 3.5 miles.
The tornado first touched down approximately three-quarters of a mile north of Interstate 35 and Highway 19 where a two ton truck was overturned on interstate 35.
The tornado then lifted and touched down near the intersection of Jamaica Ave, and 320th Street where it tore down a street sign. The tornado then tracked east-northeast for approximately 2.5 miles across mainly farm fields before lifted near the intersection of Guam Ave, and County Road 90.
The tornado caused minor damage to crops, along with several trees to be uprooted along its path. In addition, a small farm shed was damaged northeast of Jamaica Ave, and 320th Street.
Thunderstorm Wind, Ramsey
- When
- July 14, 1:22 PM CST to 1:23 PM CST
- Where
- Ramsey County, 4.92 mi ESE of St Paul
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.932, -93.065
The local St. Paul, Minnesota Holman Field Airport ASOS measured a wind gust of 51 knots.
Thunderstorm Wind, Dakota
- When
- July 14, 1:28 PM CST to 1:30 PM CST
- Where
- Dakota County, 0.27 mi SSE of Lakeville Airlake Ar
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.627, -93.227
The Lakeville Airport AWOS reported a wind gust of 62 mph.
Tornado, Dakota
- When
- July 14, 1:32 PM CST to 1:33 PM CST
- Where
- Dakota County, 1.08 mi N of Waterford to 1.09 mi N of Waterford
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 10 yd
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 44.495, -93.146
A trained spotter confirmed (Photo of the tornado was taken at the site) that an EF-0 tornado briefly touched down near the intersection of Highway 3, and 313th Street, north of Northfield, Minnesota and caused minor tree damage.
Tornado, Dakota
- When
- July 14, 1:36 PM CST to 1:41 PM CST
- Where
- Dakota County, 2.26 mi NE of Waterford to 3.86 mi ENE of Waterford
- Rating
- EF1
- Path length
- 1.7 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.501, -93.115
A National Weather Service Storm Survey Team determined that an EF-1 tornado, with maximum winds of 95 mph, occurred along a broken 1.7 mile path length northwest of Northfield, Minnesota.
The tornado first touched down approximately 3.9 miles northeast of Northfield, near the Junction of 313th Street and County Road 47 where a metal shed was blown off its foundation and flew over a farm home and landed approximately 100 yards away. There was some damage to the farm home, but most of the damage was associated with debris from uprooted trees and the metal shed.
The tornado lifted approximately one-quarter of a mile east of the farm home and blew over a semi-truck on County Road 47.
The tornado then touched down approximately three-quarters of a mile east of County Road 47 in a corn field, and tracked approximately one half mile east before lifting near the intersection of County Road 59, and Cannon River Road. The tornado caused damage to a farm home along this track, and blew a storage shed approximately 200 yards into the farmer's corn field. Other damage with the tornado track was associated with damaged corn fields and a small camper that was destroyed.
Funnel Cloud, Pope
- When
- July 14, 1:42 PM CST to 1:44 PM CST
- Where
- Pope County, 3.21 mi ESE of Starbuck
- Reported by
- Public
- Coordinates
- 45.600, -95.460
The public reported a funnel cloud near Highway 28, between Glenwood and Starbuck Airport.
Thunderstorm Wind, Dakota
- When
- July 14, 1:45 PM CST to 1:47 PM CST
- Where
- Dakota County, 0.69 mi S of Hampton to 0.45 mi SE of Hampton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.610, -93.000
Trees and power lines were blown down near the intersection of Highway 47 and 52 near Hampton, Minnesota.
Thunderstorm Wind, Dakota
- When
- July 14, 1:50 PM CST to 1:52 PM CST
- Where
- Dakota County, 0.31 mi SW of Hastings to 0.15 mi SSW of Hastings
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 44.727, -92.854
A two foot diameter tree was snapped in half at 19th street and Vermillion in the southern part of Hastings, Minnesota. In addition, a tree was sheared in half and blocked part of Fraser Street in the northeast part of Hastings.
Funnel Cloud, Stearns
- When
- July 14, 2:10 PM CST to 2:18 PM CST
- Where
- Stearns County, 1.87 mi SSW of Sauk Centre Arpt to 1.23 mi W of Sauk Centre
- Reported by
- Trained Spotter
- Coordinates
- 45.694, -94.940
Several trained spotters observed a funnel cloud for several minutes from west of Sauk Centre, to southeast of Sauk Centre, Minnesota.
Hail, Stearns
- When
- July 14, 2:15 PM CST
- Where
- Stearns County, 0.84 mi NE of Sauk Centre
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.740, -94.960
Funnel Cloud, Stearns
- When
- July 14, 2:50 PM CST to 2:52 PM CST
- Where
- Stearns County, 0.84 mi SE of St Anna
- Reported by
- Trained Spotter
- Coordinates
- 45.660, -94.470
Funnel Cloud, Benton
- When
- July 14, 3:10 PM CST to 3:13 PM CST
- Where
- Benton County, 0.96 mi W of Pularskis
- Reported by
- Trained Spotter
- Coordinates
- 45.750, -94.120
Hail, Stearns
- When
- July 14, 3:18 PM CST
- Where
- Stearns County, 2.37 mi NE of St Stephen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.720, -94.230
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, July 14, 20104 deaths · $20,000 · 1 event
- Excessive Heat in Missouri, July 14, 201034 injured · 29 events
- Tornadoes and Hail in Wisconsin, July 14, 20102 injured · $1.9 million · EF2 · 29 events
- Tornadoes and Hail in North Dakota, July 14, 2010$4.7 million · EF2 · 15 events
- Heat in New Mexico, July 14, 20101 death · 1 event
- Rip Current in Texas, July 14, 20101 death · 1 event
- Tornado and Flash Flooding in Wisconsin, July 14, 20101 injured · $551,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Minnesota, July 14, 2010$860,000 · EF1 · 14 events
- Tornadoes and Flash Flooding in Wisconsin, July 14 to 15, 2010$106,000 · EF1 · 35 events
- Flood in Texas, July 14 to 24, 2010$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, July 14, 2010$361,000 · 1.5 in hail · 9 events
- Tornado in Pennsylvania, July 14, 2010$500,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233581, 232971, 232972, 232973, 232976, 232979, 233585, 233595, 248544, 233589, 233603, 233600, 232964, 233590, 233591, 232966, 232980, 232969, 232970, 232982.